Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Can Veltam cause SIADH?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
Can Veltam cause SIADH? Is there a benchmark protocol to trace cause of SIADH? What are the side effects of Tolvaptan? Can common salt capsules do the needful?
Posted Sat, 8 Jun 2013 in Medicines and Side Effects
Answered by Dr. Nirmala P 2 hours later
Thanks for asking in Healthcare Magic.

Syndrome of inappropriate ADH secretion (SIADH) is due to improper water excretion and the resultant hyponatremia. (decreased sodium level ). This is due to inappropriate ADH (anti diuretic hormone) secretion, can be a non physiologic release of vasopressin (ADH) or due to ectopic source.

The clinical manifestations are lethargy, nausea, vomiting and muscle cramps. There is no clear cut cause and the causes may be many. It can occur due to lung diseases, neuro psychiatric diseases, malignant tumors and major surgery (post operative pain), infections, trauma and some drugs. Clinical symptoms and plasma sodium level are useful in the diagnosis.

None of the drugs that you are taking (Atenolol, Clopidogrel, Finasteride, Tamsulosin) is reported to cause SIADH. The most common drugs causing SIADH are anti psychotic drugs like SSRI, tricyclic anti depressants, phenothiazines, anti cancer drugs like Cyclophosphamide and vinca alkaloids, Clonidine, Enalapril, Methyldopa and so on.

Tolvaptin is a vasopressin antagonist. Too rapid correction of hyponatremia with Tolvaptan can cause problems. It can cause GIT symptoms, increase in blood sugar level and fever. Less common are deep vein thrombosis (clopidogrel will reduce this),ischemic colitis, pulmonary embolism and increase in prothrombin time.

Salt capsules are secondary lines of treatment and used only in those with persistent hyponatremia.

I hope this is useful. Please address to me if you have any further concerns.
Above answer was peer-reviewed by
Follow-up: Can Veltam cause SIADH? 12 hours later
Was taken to emergency upon a seizure. A CT scan of the brain was done which which was normal. Sodium level was 93. They started on very slow Hypertonic Saline 3% Sodium Chloride infusion brought sodium level to 135 in a week. But again the sodium level fell to 120 in 10 days. N S infusion was done, now sodium level is 138. Free water has been stopped. Cap of one litre of water per day has been put. Told that output (urine) has to be more than input (liquids) in the ratio 1.5::1.0; this is very difficult to do. What should be the regime to maintain correct sodium level? Tolvaptin has not been started yet.
The moment sodium level begins to fall there is disorientation. Body pain is continuous. Cannot read or write properly. A PET SCAN and a MRI of the brain has been asked for. The Neurologist says the nuero problem may be drug induced?.

Please advice.
Answered by Dr. Nirmala P 2 hours later
Welcome back.

As I wrote earlier, SIADH could be caused by many factors. In normal person elevation of vasopressin results in decreased water intake as thirst will be suppressed in them as a compensatory measure. So the chances of hyponatremia (low sodium level) is less . But in excessive vasopressin secretion, there will be intense thirst (although initially, the thirst and aldosterone secretion will be minimal) resulting in hyponatremia. The cause for excessive vasopressin needs to be identified and treated as this will offer a permanent measure.

3% hypertonic saline is given only when there is severe hyponatremia (Na < 115 mEq/L) or when mental changes like confusion or seizure are present. Usually it is a slow correction to prevent rapid fluid shifts. As you have mentioned, fluid intake is restricted to less than the urine output and loss due to sweating and other reasons, although strict monitoring is needed for this. The level of hyponatremia indirectly indicates the severity of the condition. The regimen will be decided by the treating Dr as it depends upon the severity and the level of plasma sodium.

Drugs like Tolvaptan or Conivaptan are vasopressin antagonists. They are also called as 'aquaretics' as they increase water excretion with little or no change in electrolyte excretion. Tolvaptan has a more specific action. Both are approved by FDA for the treatment of both euvolemic (normal volume) and hypervolemic (more volume) hyponatremic (low sodium) SIADH and I feel those are the first line drugs for you. Demeclocycline is an other alternative.

Please consult your Neurologist about the suitability of these drugs for you as they are the best judges in deciding your treatment.

I hope I have succeeded in providing the information you are looking for.
Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor